Illinois, 2016Flooding in Illinois, September 30, 2016
September 30, 2016 · NWS DVN · 2 events in 1 county or zone
Significant record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 plus inches caused major river flooding on three forecast points on the Mississppi River downstream from the Iowa River and Mississippi River convergence zone and south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 plus inches caused major river flooding on three forecast points on the Mississppi River downstream from the Iowa River and Mississippi River convergence zone and south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 30, 9:52 AM CST, 38 minutes earlier.
Area forecast discussion, Sep 30, 9:52 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1052 AM CDT FRI SEP 30 2016
.UPDATE...
Issued at 1050 AM CDT Fri Sep 30 2016
Persistent cloud cover is helping to keep temperatures in check.
Slightly drier air over the area is eroding the precipitation down
to drizzle/sprinkles as it moves west.
Radar trends would support better rain chances this afternoon
moving in from the east.
The forecast has been updated to lower temperatures slightly and
to better reflect the precip chances.
&&
.SYNOPSIS...
Issued at 327 AM CDT Fri Sep 30 2016
The latest sfc analysis was indicating a low pressure center acrs
the KY portion of the OH RVR Valley, with cyclonic flow and embedded
trofs circulating it northwestward to the MS RVR Valley. A
seasonably strong ridge axis was located to the northwest of the
cyclone from the southwestern plains, up acrs MN and toward the
James Bay region. Latest IR satellite loop was indicating associated
stratocu deck trying to whirl westward toward the local area from
the southwestern GRT LKS.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 327 AM CDT Fri Sep 30 2016
The upstream clouds will continue to propagate westward and overtake
the area, but may be more ragged at times west of the MS River for
portions of the day with drier air entrainment seen on the water
vapor loop from north of the GRT LKS. But this feed will get
squeezed/pinched off with cyclone retrograde by mid to late
afternoon and expect a cloud shield to cloak the entire CWA into the
evening. Just spotty light showers or sprinkles tying to make it
into the eastern CWA at times today with the same problem battling
dry air, but like the clouds, coverage to increase from the
northeast by late afternoon and into the evening.
Several of the 00z model runs vary on extent of coverage that these
light showers can make it acrs the local area even by this evening,
from mainly dry to likely coverage by this evening and into the
overnight. For now will keep low to moderate POPs mainly acrs the
eastern third and toward the MS RVR today, and expand into far
eastern IA into tonight. Most areas that manage to get some showers
will get only a few hundredths of an inch or a trace, except acrs
far northwestern IL and down into the I80 corridor east of the Quad
City area, where higher coverage and a bit more low to mid level
saturation may allow for a few areas to get up to a tenth of an inch.
As for temps, cloud cover to limit highs to the mid to upper 60s,
but some potentail for the far west if they remain partly cloudy
longer to get back to 70. Sfc winds and clouds to keep temps u
tonight in the mid to upper 50s. ..12..
.LONG TERM...(Saturday through next Thursday)
ISSUED AT 327 AM CDT Fri Sep 30 2016
Upper low to keep cloudy, cool and unsettled weather going through
Saturday, then pattern shift to SW upper flow to bring warmer
temperatures and next rain chances toward the middle of next week.
Saturday, the lingering nearly stacked surface and upper low over
IL/IN will provide another day of cloudy skies with scattered light
rain showers over especially east of the MS river, where highest
chance pops are maintained. Temperatures will only rise into the
60s.
Saturday night into Sunday, model consenus has a deepening low
moving into the western U.S., inducing downstream ridging that
nudges the Great Lakes/Ohio Valley low northeastward. This will
bring a warming trend Sunday through Tuesday with highs returning
above normal into the mid to upper 70s by Tuesday. As the upper low
moves into the Rockies, a deep southerly flow brings a return flow
of moisture northward into the plains and then MS River valley,
possibly resulting in at least isolated showers Tuesday night.
Steepening mid level lapse rates may then result in thunderstorms
Wed into Wed night. Forecast confidence decreases from Thu onward
due to differences in how models lift the upper low through the
Northern plains and the associated vort maxes rotating around its
base over the local area. Chance pops for showers are maintained
through Thu, where the timing of a cold front will be critical to
highs, which for now are held in the upper 60s to lower 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 647 AM CDT Fri Sep 30 2016
Cigs to continue to lower to MVFR this morning from the east, with
even a bout of IFR possible at DBQ and MLI for a period this
morning. Embedded light showers streaming toward DBQ and MLI as
well from the east at times today, but may decay some as they
move west toward drier air. The cloud deck will continue tonight
with lower MVFR levels and even IFR CIG levels possible at times
at DBQ/MLI/ and BRL. Embedded showers/sprinkles may be more
prevalent tonight as opposed to the more spotty coverage that
will occur today. Light precip and fog may reduce VSBYs down to
3-5SM a times. North to northeast SFC winds of 8-15 KTs through
the TAF cycle. ..12..
&&
.HYDROLOGY...
Issued at 327 AM CDT Fri Sep 30 2016
The Wapsipinicon at Anamosa dropped into minor flooding Thursday
evening, while further downstream at Dewitt, the stage continues to
rapidly rise. Have updated the forecast to a low confidence crest
around 13.7 ft expected later today. On the Cedar, Vinton is likely
to drop below flood stage within the next couple hours.
Otherwise, no significant changes to forecasts and the previous
discussion, issued 1224 PM CDT Thu Sep 29 2016, is provided below:
Mississippi River:
Latest adjustments that were made was to slightly lower crest
forecasts at most points but minor to major flooding continues to be
on track. Forecast point DLDI4 Dubuque is expected to crest right at
flood stage with major flooding still expected at New Boston, Keithsburg,
Gladstone and Burlington. Majority of the crests are projected to
occur during the Saturday through Monday time frame. No significant
rain is expected through the middle of next week.
Cedar River...
Vinton: Forecast to fall below flood stage by Friday morning.
Cedar Rapids: Forecast to fall below major flood stage by late
tonight.
Conesville: Cresting near 18.1 feet through this evening
before beginning to slowly fall.
Wapsipinicon River...
Anamosa Shaw Rd: Forecast to fall below moderate flood stage by
the late evening.
De Witt 4S: Now into major flood stage. Thinking current crest
forecast at 13.4 feet is on the upper end of possible outcomes.
Reasonably high probability the final crest is a bit lower.
Iowa River...
Marengo: Moderate flood stage is forecast by Friday afternoon or
evening.
Columbus Junction: Major flooding is occurring. Rate of rise has
slowed but is forecast to increase tonight.
Oakville and Wapello: Moderate confidence is associated with the
crest forecasts. Current thinking is crest forecasts are toward the
upper range of what is possible; observed crests may come in lower.
Please follow forecast information closely throughout this event.
&&
.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...08
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...12
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 30, 2:51 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 AM CDT FRI SEP 30 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
351 AM CDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THE WAPSIPINICON...IOWA...CEDAR AND MISSISSIPPI RIVERS ARE
EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND
FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
12/DLS
Flood, Mercer
- When
- September 30, 10:30 AM CST to 11:59 PM CST
- Where
- Mercer County, 2.96 mi W of New Boston to 1.66 mi SSW of Keithsburg
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.168, -91.057
Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Mississippi River to rise above major flood stage levels.
Keithsburg rose above its major flood stage level of 17.0 feet on September 30th, 2016 around 10 AM CST. It crested around 17.8 feet on October 2nd, 2016. It fell below major flood stage on October 4th around 4 AM CST.
Flood, Mercer
- When
- September 30, 1:00 PM CST to 11:59 PM CST
- Where
- Mercer County, 8.41 mi WNW of New Boston to 6.22 mi WNW of New Boston
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.237, -91.135
Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream causing the Mississippi River to rise above major flood stage levels.
New Boston rose above its major flood stage level of 18.5 feet on September 30th, 2016. It crested around 19.23 feet at approximately 1 PM CDT on October 2nd, 2016.|It fell below major flood stage on October 4th around 6 pm CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, September 30, 2016$5,000 · 50 kt wind · 6 events
- Hail and Heavy Rain in West Virginia, September 30, 20162.3 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 30, 2016$2,000 · 1.75 in hail · 4 events
- Coastal Flood in Maryland, September 30, 20163 events
- Hail in Florida, September 30, 20161 in hail · 3 events
- Hail and Damaging Wind in Virginia, September 30, 2016$1,000 · 1.25 in hail · 2 events
- Flash Flooding in Virginia, September 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 30, 20162 events
- Hail in Idaho, September 30, 20160.88 in hail · 2 events
- Coastal Flood in Maryland, September 30, 20161 event
- Hail in Florida, September 30, 20161 in hail · 1 event
- Hail in Arizona, September 30, 20160.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661476, 661475.